Family history of convulsions is not presently a contraindication to the use of pertussis vaccine.1,2 It was suggested in a recent report that there might be an increased risk of seizures following diphtheria, tetanus, pertussis (DTP) vaccination in individuals who have a "family history of convulsions." Unfortunately, the degree of relatedness was not specified in the questionnaire from which these results were derived.3 A subsequent questionnaire specifying relatedness only to siblings and parents also indicated an increased risk. A family history of convulsions was obtained in 17.3% and 16.7% of children who had febrile and nonfebrile convulsions, respectively, following DTP vaccine as compared with 4.8% in vaccinees who had nonneurologic complications following DTP vaccination (Centers for Disease Control, unpublished data, 1987).
The risk of seizures following DTP vaccination is approximately one in 1,750 doses. These are usually febrile seizures.4,5 Follow-up of these patients had indicated that they rarely, if ever, have sequelae.5 Convulsions of this type (DTP vaccination induced) are differentiated from encephalopathy which occurs once in about 1:140,000 doses, one third of which result in permanent sequelae.6 Recent studies have demonstrated that the administration of acetaminophen, 15 mg/kg per dose, at the time of immunization with DTP and four and eight hours later, reduces febrile reactions.7 Although this study was too small to allow determination of the effect on seizures following DTP, it is reasonable to expect that reduction in fever also would decrease the likelihood of febrile seizures following DTP.
Local pertussis epidemics in the United States occur in unpredictable fashion.
- Copyright © 1987 by the American Academy of Pediatrics